RUTH L. BERKELMAN, M.D.; ROBERT J. FINTON, M.S.P.H.; WILLIAM R. ELSEA, M.D., M.P.H.
To the editor: Although penicillin is one of the commoner causes of anaphylactic reactions, fatal reactions to oral penicillin are rare, with only a few reports in the medical literature (1, 2). In 1983, health authorities were notified that within the same week two persons in the same community had died secondary to anaphylaxis after receiving oral penicillin. Both persons had been on antihypertensive therapy with nonselective beta-adrenergic antagonists.
A 48-year-old man taking nadolol for hypertension was prescribed penicillin V for treatment of periodontal inflammation after gum surgery. He took half of the prescribed pills without incident and then discontinued
Learn more about subscription options.
Register Now for a free account.
BERKELMAN RL, FINTON RJ, ELSEA WR. Beta-Adrenergic Antagonists and Fatal Anaphylactic Reactions to Oral Penicillin. Ann Intern Med. 1986;104:134. doi: 10.7326/0003-4819-104-1-134_1
Download citation file:
Published: Ann Intern Med. 1986;104(1):134.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only